Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 232, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 10, 2016, 4:45 PM MDT for Dunn County, McKenzie County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2016, 4:45 PM MDT (22:45 UTC)
- Expired
- Aug 10, 2016, 5:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.75 in
- Wind
- 60.0 mph
Counties Dunn County, ND, McKenzie County, ND
The radar
The Minot AFB radar (KMBX), 187 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 5:08 PM MDT | HAIL 1 | 5 Nw Oakdale, ND | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1481 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -183 m²/s²
- 0-3 km storm-relative helicity
- -86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
523
WUUS53 KBIS 102245
SVRBIS
NDC025-053-102345-
/O.NEW.KBIS.SV.W.0232.160810T2245Z-160810T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DUNN COUNTY IN SOUTHWESTERN NORTH DAKOTA...
SOUTHEASTERN MCKENZIE COUNTY IN NORTHWESTERN NORTH DAKOTA...
* UNTIL 645 PM CDT/545 PM MDT/
* AT 544 PM CDT/444 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 8
MILES SOUTHEAST OF THEODORE ROOSEVELT NATIONAL PARK NORTH UNIT...OR
20 MILES SOUTHEAST OF WATFORD CITY...MOVING EAST AT 20 MPH.
THIS IS A VERY DANGEROUS STORM. THERE WERE FUNNEL CLOUD REPORTS
WITH THIS STORM. OTHER SEVERE STORMS WERE DEVELOPING IN SOUTHEASTERN
MCKENZIE AND NORTHWESTERN DUNN COUNTIES.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
KILLDEER...DUNN CENTER...MANDAREE...LITTLE MISSOURI STATE PARK...
THEODORE ROOSEVELT NATIONAL PARK NORTH UNIT...GRASSY BUTTE AND
OAKDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4766 10335 4779 10261 4733 10248 4733 10345
TIME...MOT...LOC 2244Z 253DEG 18KT 4754 10311
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
$$
VINING1 follow-up statement
228
WWUS53 KBIS 102307
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM CDT WED AUG 10 2016
NDC025-053-102345-
/O.CON.KBIS.SV.W.0232.000000T0000Z-160810T2345Z/
DUNN ND-MCKENZIE ND-
607 PM CDT WED AUG 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
CDT/545 PM MDT/ FOR NORTHWESTERN DUNN AND SOUTHEASTERN MCKENZIE
COUNTIES...
AT 607 PM CDT/507 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 11
MILES WEST OF LITTLE MISSOURI STATE PARK...OR 14 MILES NORTHWEST OF
KILLDEER...MOVING EAST AT 20 MPH. THIS STORM WILL AFFECT HIGHWAY 22
IN DUNN COUNTY.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
KILLDEER...DUNN CENTER...MANDAREE...LITTLE MISSOURI STATE PARK...
THEODORE ROOSEVELT NATIONAL PARK NORTH UNIT...
GRASSY BUTTE AND OAKDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4766 10335 4779 10261 4733 10248 4733 10345
TIME...MOT...LOC 2307Z 259DEG 16KT 4751 10299
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:59 PM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 10, 1:59 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 259 PM CDT WED AUG 10 2016 .SHORT TERM...(This evening through Thursday) Issued at 258 PM CDT Wed Aug 10 2016 Convection rapidly developed late morning over our southeast counties resulting in severe thunderstorm warnings and a flash flood warning. Per coordination with SPC included Dickey county in a severe thunderstorm watch, although activity has tapered off the past hour. Storms have been elevated, north of the warm front and supported by low level jet. Surface low is currently located over western South Dakota, helping advect low level moisture over our region. Current dewpoints range from low 60s northwest to mid/upper 60s southeast. Main concerns for the forecast are convective trends, both across the southeast, but also in northwest and central, where high res models are developing convection today and this evening. Latest HRRR brings storms into the northwest by 22z. The SREF calibrated severe thunderstorm probability output shows an enhanced probability of severe over this area at 00z, while also showing a higher probability of severe over south central ND this evening. These solutions, especially over the northwest, seem reasonable with water vapor imagery showing closed upper low over north central Montana with a short wave rotating around the base toward eastern Montana. Otherwise, should see a gradual decrease in activity overnight as surface low reaches the eastern Dakotas by 12Z Thu, with some lingering showers and thunderstorms possible east in the morning. .LONG TERM...(Thursday night through Wednesday) Issued at 258 PM CDT Wed Aug 10 2016 Overall, a drier pattern expected through the extended. Temps will initially be cooler as the system currently affecting the area passes to our east. Upper level ridge builds across the western CONUS by the weekend, with the Northern Plains in northwest flow. Highs will warm back to the 80s by Sunday, approaching 90 by Monday across the west and south. && .AVIATION...(For the 18Z TAFS through 18Z Thursday) Issued at 258 PM CDT Wed Aug 10 2016 VFR conditions expected through the day, but IFR/MVFR is possible at locations overnight as low pressure system crosses to our south. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...JNS LONG TERM...JNS AVIATION...JNS
Hazardous weather outlook, Aug 10, 2:11 PM MDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 311 PM CDT WED AUG 10 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-112015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 311 PM CDT WED AUG 10 2016 /211 PM MDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 10, 2:16 PM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
316 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND GST 5 N NORTH LEMMON 46.02N 102.16W
08/09/2016 M81 MPH ADAMS ND STORM CHASER
ARB OBSERVER. DAVIS WEATHER SET
&&
CORRECTED EVENT TIME
ZHLocal storm report, Aug 10, 2:17 PM MDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
317 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 5 N NORTH LEMMON 46.02N 102.16W
08/09/2016 E1.75 INCH ADAMS ND PUBLIC
ARB OBSERVER
&&
CORRECTED EVENT TIME
ZHLocal storm report, Aug 10, 2:26 PM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
326 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND GST 6 NNE ASHLEY 46.11N 99.33W
08/10/2016 E60 MPH MCINTOSH ND TRAINED SPOTTER
SOME TREE DAMAGE... 3-5 INCH DIAMETER
BRANCHES DOWN.
&&
ZHSpecial weather statement, Aug 10, 3:11 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
411 PM CDT WED AUG 10 2016
NDZ037-102145-
STUTSMAN ND-
411 PM CDT WED AUG 10 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL STUTSMAN COUNTY
UNTIL 445 PM CDT...
AT 411 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JAMESTOWN...MOVING NORTHEAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...SPIRITWOOD LAKE...BUCHANAN...SPIRITWOOD...COURTENAY AND
ELDRIDGE.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4684 9892 4699 9901 4727 9847 4698 9847
4698 9844 4686 9844
TIME...MOT...LOC 2111Z 239DEG 34KT 4697 9876
HARGROVESpecial weather statement, Aug 10, 3:25 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT WED AUG 10 2016
NDZ017-031-032-102200-
MCKENZIE ND-BILLINGS ND-GOLDEN VALLEY ND-
425 PM CDT WED AUG 10 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GOLDEN VALLEY...
NORTHWESTERN BILLINGS AND SOUTH CENTRAL MCKENZIE COUNTIES UNTIL 500
PM CDT/400 PM MDT/...
AT 425 PM CDT/325 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 15 MILES WEST OF GRASSY BUTTE...OR 32 MILES SOUTHWEST OF
WATFORD CITY...MOVING NORTHEAST AT 25 MPH.
PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GRASSY BUTTE.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4775 10345 4745 10310 4733 10310 4717 10367
4731 10384
TIME...MOT...LOC 2125Z 236DEG 20KT 4738 10358
HARGROVELocal storm report, Aug 10, 4:32 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
532 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM FLASH FLOOD 10 S GRASSY BUTTE 47.25N 103.25W
08/10/2016 BILLINGS ND OTHER FEDERAL
WATER COVERING HIGHWAY 85 SOUTH OF THE NORTH UNIT OF
TRNP. ALSO DIME TO PENNY SIZED HAIL ALL OVER HIGHWAY 85.
FROM RANGER AT NORTH UNIT OF TRNP
0528 PM HAIL 10 S GRASSY BUTTE 47.25N 103.25W
08/10/2016 E0.75 INCH BILLINGS ND OTHER FEDERAL
WATER COVERING HIGHWAY 85 SOUTH OF THE NORTH UNIT OF
TRNP. ALSO DIME TO PENNY SIZED HAIL ALL OVER HIGHWAY 85.
FROM RANGER AT NORTH UNIT OF TRNP
&&
JVININGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:16 PM MDT | Special Weather Statement | BIS | Bowman, Slope | 44 min |
| Aug 9, 6:36 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 54 min |
| Aug 9, 7:46 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 59 min |
| Aug 9, 8:18 PM MDT | Special Weather Statement | BIS | Emmons | 27 min |
| Aug 9, 8:39 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 66 min |
| Aug 9, 9:02 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 58 min |
| Aug 9, 9:40 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 49 min |
| Aug 9, 9:40 PM MDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 35 min |
| Aug 9, 10:43 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 62 min |
| Aug 9, 10:43 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Grant, Kidder, Logan, Morton and 1 more | 62 min |
| Aug 9, 11:42 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, Emmons, Kidder, LaMoure, Logan, McIntosh and 1 more | 63 min |
| Aug 10, 12:37 AM MDT | Severe Thunderstorm Warning | BIS | Dickey | 53 min |
| Aug 10, 1:15 AM MDT | Areal Flood Advisory | BIS | Dickey, Emmons, McIntosh | 6 hr |
| Aug 10, 3:13 AM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 62 min |
| Aug 10, 9:44 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, McIntosh | 46 min |
| Aug 10, 10:30 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 60 min |
| Aug 10, 10:40 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 65 min |
| Aug 10, 10:53 AM MDT | Flash Flood Warning | BIS | Dickey, McIntosh | 6 hr |
| Aug 10, 11:30 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 60 min |
| Aug 10, 12:37 PM MDT | Special Weather Statement | BIS | Dickey | 23 min |
| Aug 10, 3:11 PM MDT | Special Weather Statement | BIS | Stutsman | 34 min |
| Aug 10, 3:14 PM MDT | Flash Flood Warning | BIS | Dickey | 8 hr |
| Aug 10, 3:25 PM MDT | Special Weather Statement | BIS | McKenzie | 35 min |
| Aug 10, 3:38 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 67 min |
| Aug 10, 4:26 PM MDT | Flash Flood Warning | BIS | McKenzie | 6 hr |
| Aug 10, 4:43 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie | 62 min |
| Aug 10, 5:42 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 63 min |
| Aug 10, 5:45 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 60 min |
| Aug 10, 5:52 PM MDT | Tornado Warning | BIS | Dunn, Stark | 23 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.